Vermont, 2004

Damaging Winds in Vermont, June 9, 2004

June 9, 2004 · NWS BTV · 4 events in 3 counties and zones

A low pressure system moved across southern Quebec during Wednesday, June 9th. The associated trailing cold front tracked slowly across northern New York and Vermont during the morning and afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A low pressure system moved across southern Quebec during Wednesday, June 9th. The associated trailing cold front tracked slowly across northern New York and Vermont during the morning and afternoon hours. This front was preceded and accompanied by thunderstorms with damaging winds. In Grand Isle (Grand Isle county) trees were blown down, while in Chittenden county, trees and limbs were blown down with one tree on a house in the town of Milton, and in the town of Hinesburg trees were snapped. In Fairfax (Franklin county), trees and power lines were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 9, 9:45 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 9, 9:45 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1045 AM EDT WED JUN 9 2004

.SHORT TERM...ACTIVE WEATHER DAY WITH SEVERE THUNDERSTORMS PRODUCING
DAMAGING WINDS. NUMEROUS REPORTS OF TREES DOWN FROM SQUALL LINE THAT
MOVED THROUGH THE NORTHERN HALF OF THE CWA TODAY. MORE THUNDERSTORMS
FIRING IN THE NORTHERN ADIRONDACKS.

PRE FRONTAL TROUGH/CONVERGENCE ZONES LIES EAST-WEST ACROSS THE
NORTHERN ADIRONDACKS AND THE NORTHERN THIRD OF VT. THE EARLIER LINE
OF THUNDERSTORMS RODE ALONG THIS CONVERGENCE ZONE...FEEDING ON
HIGHER CAPES IN THE WARM AIR AND HIGH DEWPOINTS. SECONDARY AREA OF
STORMS HAS FORMED A LITTLE FURTHER SOUTH...POSSIBLY ALONG OLD
OUTFLOW BOUNDARY PUT DOWN BY THE FIRST LINE. EXPECT THESE STRONG
STORMS TO CONTINUE AS LONG AS THE SURFACE HEATING CONTINUES. THEN
COLD FRONT TO MOVE THROUGH LATER THIS EVENING/OVERNIGHT...TRIGGERING
ONE LAST ROUND OF SHOWERS AND THUNDERSTORMS.

WENT WITH LIKELY POPS/TSTMS THIS EVENING...THEN POPS TAPERING TO CHC
AND TSTMS CHANGING TO SHOWER/THUNDERSTORMS BY MORNING. NO CHCS
ANYWHERE THURSDAY MORNING EXCEPT MORNING CHCS IN RUTLAND/WINDSOR
COUNTIES.

AFTER THAT...HIGH PRESSURE BUILDS IN WITH DRY RH FOR THURSDAY THRU
SATURDAY. NOTICEABLY COOLER TEMPS...WITH 850MB TEMPS DOWN TO 6-8C
PRODUCING MAX TEMPS IN THE UPPER 60S. COLD AIR ADVECTION PATTERN
HOLDS IN PLACE THROUGH SATURDAY...THEN RETURN FLOW STARTS LATE
SATURDAY AS THE HIGH FINALLY SHIFTS EAST.

SOME COOL TEMPS POSSIBLE THURSDAY NIGHT...AND ESPECIALLY FRIDAY
NIGHT WHEN MORE OF A RADIATIONAL SITUATION SETS UP.

&&

.LONG TERM...

SFC HI PRES SE OF NEW ENG SUN MOVS SLOLY E THRU THE PD WITH SLY FLO
BCMG ESTABLISHED ACRS AREA MON INTO TUE.

H/5 RDG SUNDAY MOVS E OF NEW ENG MONDAY. SHORT WAVES MOV NE ACRS
NEW ENG/ SRN CANADA IN H/5 SW FLO MON AND TUE. THEREAFTER H/5 TROF
BCMS ESTABLISHED ACRS WRN GRTLKS WED AND MOVS SLOLY E. ASOCD CDFNT
NE-SW FM ERN QUE TO THE LWR GRTLKS RGN TUE MOVS SLOLY ACRS AREA TUE
NGT AND ERLY WED.

WL INDC DRY WX SUN BCMG CLDY LATE SUNDAY WITH CHC SHWRS. THEN CHC
SHWRS/TSTMS MON AFTN THRU LATE TUE NGT...FOLLOWED BY DRY WX WED WITH
FAIR AMT OF CLDS.

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 5 PM EDT
VTZ001>012-016>019
NY...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 5 PM EDT
NYZ026>031-034-035-087
&&

HANSON/HOGAN
Hazardous weather outlook, Jun 9, 2:52 AM EST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
352 AM EDT WED JUN 9 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-100800-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
352 AM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK.

.DAY ONE...TODAY:
A COLD FRONT WILL MOVE SOUTH THROUGH THE NORTH COUNTRY TODAY...INTO
THE EVENING HOURS. THE SUMMER-LIKE AIRMASS OUT AHEAD OF FRONT WILL
PROVIDE THE MEANS FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE
WITH STRONG GUSTY WINDS AND LOCAL HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Jun 9, 10:40 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1140 AM EDT WED JUN 9 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-092100-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
1140 AM EDT WED JUN 9 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH IN EFFECT UNTIL 5 PM EDT FOR NORTHERN NEW YORK AND MUCH OF
VERMONT...

A STRONG COLD FRONT WILL MOVE SOUTH OUT OF CANADA THIS
AFTERNOON...AND CROSS THROUGH NORTHERN NEW YORK AND SOUTHERN VERMONT
BY THE END OF THE DAY.  STRONG THUNDERSTORMS WILL DEVELOP IN
WARM...UNSTABLE AIR AHEAD OF THE FRONT.

SOME THUNDERSTORMS MAY BE SEVERE...AND PRODUCE DAMAGING WINDS AND
LARGE HAIL.

IF YOU ARE CAUGHT OUTSIDE DURING THUNDERSTORMS...SEEK SHELTER
INDOORS. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A
REINFORCED BUILDING...AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR THE LATEST
INFORMATION...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV.

HANSON

The radar

The Burlington radar (KCXX), 25 km away, was scanning. The volume nearest the first event began at 16:24 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand Isle

When
June 9, 11:25 AM EST
Where
Grand Isle County, Grand Isle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
44.717, -73.283

Thunderstorm Wind, Chittenden

When
June 9, 11:30 AM EST
Where
Chittenden County, Hinesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
44.333, -73.117

Thunderstorm Wind, Chittenden

When
June 9, 11:35 AM EST
Where
Chittenden County, Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.633, -73.117

Thunderstorm Wind, Franklin

When
June 9, 11:45 AM EST
Where
Franklin County, Fairfax
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.667, -73.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408509, 5408511, 5408510, 5408512.